Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 7, 2024, 7:09 PM EDT for Allen County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2024, 7:09 PM EDT (23:09 UTC)
- Expired
- May 7, 2024, 7:46 PM EDT
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:55 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617
WFUS53 KIWX 072309
TORIWX
INC003-080000-
/O.NEW.KIWX.TO.W.0017.240507T2309Z-240508T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
709 PM EDT Tue May 7 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southern Allen County in northeastern Indiana...
* Until 800 PM EDT.
* At 708 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Ossian, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Southeast Fort Wayne and New Haven around 715 PM EDT.
Woodburn around 740 PM EDT.
Other locations impacted by this tornadic thunderstorm include Yoder,
Hoagland, Poe, Middletown, Tillman, Edgerton In Allen County,
Townley, Hessen Cassel, Zulu, and Maples.
This includes Interstate 469 near mile marker 1, between mile markers
4 and 6, and between mile markers 9 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4100 8524 4115 8481 4113 8480 4095 8481
4092 8519
TIME...MOT...LOC 2308Z 245DEG 27KT 4097 8515
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MJ4 follow-up statements
106
WWUS53 KIWX 072318
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
718 PM EDT Tue May 7 2024
INC003-080000-
/O.CON.KIWX.TO.W.0017.000000T0000Z-240508T0000Z/
Allen IN-
718 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN ALLEN COUNTY...
At 718 PM EDT, a severe thunderstorm capable of producing a tornado
was located near New Haven, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
New Haven around 725 PM EDT.
Woodburn around 740 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hoagland, Middletown, Tillman, Edgerton In Allen County, Townley,
Hessen Cassel, Zulu, and Maples.
This includes Interstate 469 between mile markers 10 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4102 8513 4115 8481 4113 8480 4095 8481
4094 8512
TIME...MOT...LOC 2318Z 245DEG 27KT 4100 8505
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MJ713
WWUS53 KIWX 072326 RRA
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
726 PM EDT Tue May 7 2024
INC003-080000-
/O.CON.KIWX.TO.W.0017.000000T0000Z-240508T0000Z/
Allen IN-
726 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN ALLEN COUNTY...
At 726 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Monroeville, or near New Haven, moving east at 35
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Monroeville around 730 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Tillman, Edgerton In Allen County, Townley, Zulu, and Maples.
This includes Interstate 469 between mile markers 16 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4095 8501 4105 8504 4111 8492 4115 8481
4113 8480 4098 8481
TIME...MOT...LOC 2326Z 247DEG 31KT 4101 8496
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DN391
WWUS53 KIWX 072333
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
733 PM EDT Tue May 7 2024
INC003-080000-
/O.CON.KIWX.TO.W.0017.000000T0000Z-240508T0000Z/
Allen IN-
733 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN ALLEN COUNTY...
At 733 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Monroeville, or 8 miles southeast of New Haven,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Allen County, including the following locations...
Tillman, Edgerton In Allen County, Townley, and Zulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4098 8492 4104 8495 4111 8480 4099 8481
TIME...MOT...LOC 2333Z 250DEG 26KT 4102 8489
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DN258 WWUS53 KIWX 072346 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 746 PM EDT Tue May 7 2024 INC003-072355- /O.CAN.KIWX.TO.W.0017.000000T0000Z-240508T0000Z/ Allen IN- 746 PM EDT Tue May 7 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN ALLEN COUNTY IS CANCELLED... The tornadic thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 1100 PM EDT for northeastern Indiana...and west central Ohio. && LAT...LON 4098 8492 4104 8495 4111 8480 4099 8481 TIME...MOT...LOC 2343Z 245DEG 27KT 4106 8477 $$ DN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 5 hours 40 minutes earlier. Its key messages:
- Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
- Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
- Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, May 7, 6:32 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
632 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Hail 1 S North Manchester 40.99N 85.77W
05/07/2024 E1.00 Inch Wabash IN Public
&&
NDMLocal storm report, May 7, 6:34 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
634 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 1 SSE Jonesboro 40.46N 85.62W
05/07/2024 E1.00 Inch Grant IN Trained Spotter
Also recorded a 51 mph gust on an
anemometer.
&&
CRLocal storm report, May 7, 6:57 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
657 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Hail Avilla 41.36N 85.24W
05/07/2024 M1.00 Inch Noble IN Trained Spotter
Hail occurred between 6:50 and 6:55 PM.
&&
NDMLocal storm report, May 7, 7:05 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
705 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 W Lisbon 41.41N 85.29W
05/07/2024 M1.75 Inch Noble IN Trained Spotter
&&
CRLocal storm report, May 7, 7:08 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
708 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 1 SW Logansport 40.74N 86.37W
05/07/2024 Cass IN Emergency Mngr
Large tree limbs down. Time estimated by
radar.
&&
CRLocal storm report, May 7, 7:09 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
709 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 1 N Hudson 41.54N 85.08W
05/07/2024 M1.00 Inch Steuben IN Amateur Radio
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:07 PM EDT | Special Marine Warning | IWX | 38 min | |
| May 7, 4:18 PM EDT | Tornado Warning | IWX | LaPorte | 13 min |
| May 7, 4:29 PM EDT | Tornado Warning | IWX | LaPorte | 46 min |
| May 7, 4:43 PM EDT | Special Marine Warning | IWX | 32 min | |
| May 7, 5:39 PM EDT | Special Marine Warning | IWX | 51 min | |
| May 7, 5:55 PM EDT | Special Weather Statement | IWX | Miami | 35 min |
| May 7, 6:01 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 29 min |
| May 7, 6:01 PM EDT | Tornado Warning | IWX | Steuben | 44 min |
| May 7, 6:04 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 26 min |
| May 7, 6:15 PM EDT | Tornado Warning | IWX | Steuben | 45 min |
| May 7, 6:18 PM EDT | Tornado Warning | IWX | Grant | 27 min |
| May 7, 6:23 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 37 min |
| May 7, 6:25 PM EDT | Special Weather Statement | IWX | Cass | 35 min |
| May 7, 6:33 PM EDT | Tornado Warning | IWX | Blackford, Grant | 27 min |
| May 7, 6:48 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 27 min |
| May 7, 6:53 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 37 min |
| May 7, 7:06 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 24 min |
| May 7, 7:24 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 51 min |
| May 7, 7:37 PM EDT | Tornado Warning | IWX | Allen | 24 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.